Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 64, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jul 14, 2003, 11:46 PM CDT for Douglas County, Wisconsin. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2003, 11:46 PM CDT (04:46 UTC)
- Expired
- Jul 15, 2003, 12:30 AM CDT
- In force
- 44 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
County Douglas County, WI
The radar
The Duluth radar (KDLH), 51 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 438 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 837 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 357 m²/s²
- 0-3 km storm-relative helicity
- 466 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
520 WUUS53 KDLH 150446 SVRDLH WIC031-150530- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 1145 PM CDT MON JUL 14 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DOUGLAS COUNTY IN NORTHWEST WISCONSIN * UNTIL 1230 AM CDT * AT 1145 PM CDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES SOUTH OF SUPERIOR TO 23 MILES SOUTHWEST OF SUPERIOR...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... HAWTHORNE AND CHAFFEY AROUND 1150 PM CDT... BENNETT AROUND 1155 PM... SOLON SPRINGS AROUND 1210 AM... HAIL UP TO ONE INCH IN DIAMETER AND WINDS OVER 60 MPH ARE LIKELY WITH THESE STORMS. TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. IF CAUGHT OUTDOORS GET INTO A DEPRESSION AND PROTECT YOUR HEAD. LAT...LON 4659 9197 4640 9228 4617 9165 4644 9156 $$ MELDE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 4:00 PM CDT, 7 hours 46 minutes earlier.
Area forecast discussion, Jul 14, 4:00 PM CDT, 7 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 400 PM CDT TUE JUL 14 2003 THERE ARE NO SIGNIFICANT FORECAST PROBLEMS. HIGH PRESSURE SHOULD CLEAR SKIES TONIGHT AND KEEP THEM CLEAR EARLY WEDNESDAY. A TROUGH APPROACHES FROM THE NORTH LATE WEDNESDAY. THE WAVE MODELS...WHICH WE AGREE WITH...ARE FASTER WITH THIS FEATURE. THERE IS NO SIGNIFICANT RIDGING ALOFT FOR THE COOL AIR TO BUCK... VORTICIES RISE...TENDING TO PUT CYCLONIC CURVATURE AHEAD OF THE TROUGH...SO THERE SHOULD BE NO REASON FOR THE TROUGH TO BE SLOW. SO...WE BRING THUNDERSTORMS INTO THE NORTH LATE WEDNESDAY AND MAINTAIN THEM ACROSS OUR AREA THROUGH THE NIGHT...AT THE CHANCE LEVEL...WEDNESDAY NIGHT. SPC GIVES OUR WHOLE AREA A SLIGHT RISK OF SEVERE WEDNESDAY...BUT WE NOTE THAT THE STABILITIES ARE LOWER FROM NORTH-CENTRAL MN WESTWARD. IF THE SLOWER GRID MODELS ARE CORRECT WITH THE TROUGH...THUNDERSTORMS MAY NOT REACH OUR AREA UNTIL AFTER MAXIMUM DAYTIME HEATING IS OVER...MITIGATING SEVERE WEATHER. WITH LITTLE MOISTURE AVAILABLE...WE DO NOT EXPECT MUCH RAINFALL. AFTER THE PASSAGE OF THE TROUGH...MID-RANGE MODELS INDICATE A STRONG HIGH BUILDING INTO THE AREA AND ESTABLISHING ITSELF OVER COLD LAKE SUPERIOR. RISING HEIGHTS AND A LACK OF LOW LEVEL WARM ADVECTION SUGGEST THAT THIS PATTERN CHANGE WILL INDEED OCCUR. THE FIRST SUCH HIGH BUILDS IN THURSDAY...THE GRID MODELS ARE MORE ENTHUSIASTIC ABOUT THIS AND THEY ARE USUALLY MUCH BETTER IN HANDLING THESE LAKE SUPERIOR AND HUDSON BAY SITUATIONS. A WEAK TROUGH MAY TRY TO CROSS THE AREA SATURDAY...BUT WITH HIGH HEIGHTS...HIGH AND RISING STABILITY IN THE COLUMN...AND LOW LEVEL MARITIME AIR...WE DON/T EXPECT THE TROUGH TO MAKE MUCH DIFFERENCE. ANOTHER LAKE SUPERIOR HIGH...ANCHORED BY THE UNSEASONABLY COLD WATER...SHOULD AGAIN ESTABLISH ITSELF SUNDAY. WITH THIS PATTERN...WE TENDED DRY AFTER WEDNESDAY NIGHT AND LOWERED THE TEMPERATURES...ESPECIALLY FOR AREAS ANYWHERE NEAR THE BIG LAKE WHERE THE WINDS WILL STOP TENDING TO BE FROM THE WEST AND BEGIN TO FRESHEN OUT OF THE NORTHEAST...ESPECIALLY DURING AFTERNOONS. .DLH...NONE. EOM
Hazardous weather outlook, Jul 14, 4:30 PM CDT, 7 hours 16 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-151230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 430 PM CDT MON JUL 14 2003 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE THROUGH MINNESOTA AND WESTERN WISCONSIN TONIGHT. THUNDERSTORMS...SOME SEVERE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND AND ISOLATED TORNADOES...WILL DEVELOP THIS EVENING ACROSS NORTHERN MINNESOTA...THEN ACROSS NORTHWEST WISCONSIN LATER TONIGHT. THE STRONGEST STORMS WILL FIRST AFFECT KOOCHICHING...ITASCA...CASS...CROW WING...AITKIN AND SAINT LOUIS COUNTIES...THEN POINTS FURTHER EAST LATER THIS EVENING AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED AGAIN FOR WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH MELDE
In the hours before
Local storm report, Jul 14, 7:27 PM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
0727 PM CDT MON JUL 14 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0726 PM BALSAM MN 0.75 IN HAIL
07/14/03 NORTHERN AITKIN
SHIMONSpecial weather statement, Jul 14, 8:05 PM CDT, 3 hours 41 minutes before
MNZ010-018-026-150135- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 805 PM CDT MON JUL 14 2003 TORNADO WATCH #744 THAT WAS IN EFFECT UNTIL 800 PM FOR KOOCHICHING AND ITASCA COUNTIES HAS EXPIRED. THE THREAT FOR SEVERE WEATHER HAS DIMINISHED OVERALL. MELDE
Local storm report, Jul 14, 8:57 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
0857 PM CDT MON JUL 14 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0757 PM CHISHOLM MN 60 MPH TSTORM WIND
07/14/03 WEST CENTRAL ST. LOUIS SEVERAL LARGE TREES DOWN
SHIMONSpecial weather statement, Jul 14, 9:08 PM CDT, 2 hours 38 minutes before
MNZ025-033>036-038-WIZ006-007-150240- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 908 PM CDT MON JUL 14 2003 TORNADO WATCH #746 THAT WAS IN EFFECT UNTIL 10 PM FOR CASS...CROW WING...AITKIN...PINE...BURNETT...AND WASHBURN COUNTIES HAS BEEN CANCELLED. THE TORNADO THREAT HAS DIMINISHED. HOWEVER...AN ISOLATED SEVERE STORM PRODUCING HAIL TO ONE INCH IS STILL POSSIBLE. MELDE
Local storm report, Jul 14, 9:25 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE DULUTH MN
0925 PM CDT MON JUL 14 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0757 PM CHISHOLM MN 60 MPH TSTORM WIND
07/14/03 WEST CENTRAL ST. LOUIS SEVERAL LARGE TREES DOWN
0726 PM BALSAM MN 0.75 IN HAIL
07/14/03 NORTHERN AITKIN
0724 PM 12 N BOVEY MN 1.00 IN HAIL
07/14/03 NORTHEAST ITASCA
0615 PM OUTING MN 1.75 IN HAIL
07/14/03 NORTHERN CASS
0534 PM 7 SW LONGVILLE MN 1.25 IN HAIL
07/14/03 NORTHERN CASS
0527 PM INDUS MN 2.75 IN HAIL
07/14/03 KOOCHICHING
0526 PM INDUS MN 1.75 IN HAIL
07/14/03 KOOCHICHING
0518 PM INTERNATIONAL FALLS MN 1.00 IN HAIL
07/14/03 KOOCHICHING
SHIMONSpecial weather statement, Jul 14, 10:02 PM CDT, 1 hour 44 minutes before
MNZ011-012-019>021-037-WIZ001-150335- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 1002 PM CDT MON JUL 14 2003 TORNADO WATCHES 746 AND 747 THAT WERE IN EFFECT UNTIL 10 PM FOR SAINT LOUIS...COOK...LAKE...CARLTON AND DOUGLAS COUNTIES AND WESTERN LAKE SUPERIOR HAVE EXPIRED. THE THREAT FOR SEVERE WEATHER HAS DIMINISHED. HOWEVER...AN ISOLATED THUNDERSTORM PRODUCING HAIL TO DIME SIZE IS STILL POSSIBLE TONIGHT. MELDE
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 11:15 PM CDT | Severe Thunderstorm Warning | DLH | Douglas | 30 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.